Michigan, 2004

Winter Storm in Michigan, January 28 to 31, 2004

January 28 to 31, 2004 · NWS MQT · 3 events in 3 counties and zones

As a storm system moved northeast into Canada from the central plains, cold air poured across Lake Superior in the wake of the low pressure system. Heavy snow showers fell over the favored snow belts downwind of Lake Superior from the 27th into the 31st.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

As a storm system moved northeast into Canada from the central plains, cold air poured across Lake Superior in the wake of the low pressure system. Heavy snow showers fell over the favored snow belts downwind of Lake Superior from the 27th into the 31st. Areas from Ontonagon north through the Keweenaw Peninsula bore the brunt of this extended winter onslaught. Northwest winds frequently gusting between 30 and 40 mph caused extensive blowing and drifting snow with an extended period of frequent "white-out" conditions from the 28th into the 30th. Even though the intensity of the lake effect snow diminished over western Upper Michigan on the 30th, the visibility was still frequently reduced to one quarter mile in exposed locations by the gusty winds and blowing snow. Some noteworthy snow accumulations from the storm include 20 inches at White Pine and Munising, 17 inches at Newberry, and 15 inches at Phoenix. The combination of the strong and gusty northwest wind and well below normal temperatures caused bitterly cold wind chills as low as 40 to 45 below zero on the 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jan 28, 11:50 AM EST, 4 hours 10 minutes earlier.

Area forecast discussion, Jan 28, 11:50 AM EST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1150 AM EST WED JAN 28 2004

.DISCUSSION...
MAIN FCST CONCERNS THIS AFTERNOON ARE LES TRENDS.

WV IMAGERY AND RUC ANALYSIS INDICATED SHRTWV/VORT INTO WRN LK
SUPERIOR. VIS SATELLITE AND RADAR LOOPS INDICATED TYPICAL MULTIPLE
WIND PARALLEL BANDS WITH MAINLY 310 CBL FLOW. SHRTWV AND AREAS
FAVORABLE 900-700 MB RH...PER 12Z KINL SNDG...HAS HELPED BOOST LES
INTENSITY WITH SNOWFALL RATES OF 1-2 INCHES/HR OBSERVED NEAR
ROCKLAND THIS MORNING. CONVERGENT FLOW OVER WRN LK SUPERIOR INTO NRN
ONTONAGON COUNTY AND CNTRL HOUGHTON COUNTY WAS IN GOOD AGREEMENT
WITH ETA 950 CONV FCSTS. ISLE ROYALE SHADOW WAS LIMITING INTENSITY
OF BANDS INTO THE NRN KEWEENAW. OVER THE EAST BANDS WERE AFFECTING
AREAS FROM DEERTON AND AU TRAIN EASTWARD. CAA WITH ARCTIC
SURGE...PUSHING H8 TEMPS FROM -20C TO NEAR -25C WILL BE LESS
FAVORABLE FOR DECENT SNOW GROWTH WITH SHALLOW PRFL IN -15C TO -18C
RANGE. ONTONAGON COUNTY OBSERVERS HAVE ALREADY REPORTED TREND TOWARD
SMALLER FINE SNOWFLAKES.

DEPARTURE OF THE SHRTWV AND VERY DRY AIR UPSTREAM WILL LEAD TO
LESSER SNOWFALL RATES FROM W TO E. OVER THE WEST...EXPECT FOCUS OF
HEAVIER LES TO SHIFT SLIGHTLY NORTH TOWARD IN AREAS BTWN M-38 AND
HOUGHTON. FCST SNDGS STILL SUGGEST 2K-3K FT WINDS TO 30 KT THAT WITH
ONGOING CAA...SHOULD MIX TOWARD THE SFC PRODUCING SIGNIFICANT
BLOWING AND DRIFTING SNOW. OVER THE EAST...SLIGHT BACKING FROM 320
TO 300 SHOULD SHIFT HEAVIER LES TO AREAS FROM MUNISING EASTWARD.
WINDS...ESPECIALLY IN OPEN AREAS AND NEAR THE SHORELINE TO 30 MPH
WILL ALSO CAUSE PROBLEMS WITH BLOWING AND DRIFTING SNOW.
OTHERWISE...CAA AND INFLUX OF ARCTIC AIR WILL BRING STEADY OR SLOWLY
FALLING TEMPS AS UPSTREAM READINGS OVER NE MN WERE AROUND -15F LATE
THIS MORNING. WIND CHILLS IN THE 15 TO 25 BELOW ZERO RANGE EXPECTED
OVER THE SW.

SO...ONGOING HEADLINES UNCHANGED.

&&

MQT WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING THIS AFTERNOON AND TONIGHT MIZ002-003-084.
WINTER STORM WARNING THIS AFTERNOON THROUGH THURSDAY MIZ006-007-085.
LAKE EFFECT SNOW AND BLOWING SNOW ADVISORY THIS AFTERNOON AND
TONIGHT MIZ001-004.
HEAVY FREEZING SPRAY WARNING IN EFFECT LAKE SUPERIOR.

&&

JLB
Hazardous weather outlook, Jan 28, 5:52 AM EST, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
552 AM EST WED JAN 28 2004

MIZ001>007-009>014-084-085-291300-
ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE-
MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON-
SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT-
552 AM EST WED JAN 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

HEAVY LAKE EFFECT SNOW SHOWERS WILL IMPACT AREAS FAVORED BY A WEST
TO NORTHWEST WIND. LOOK FOR CONSIDERABLE BLOWING SNOW AND REDUCED
VISIBILITIES...AS WELL AS DANGEROUSLY COLD WIND CHILLS. SEE CURRENT
WINTER WEATHER STATEMENTS FOR COMPLETE DETAILS.

HEAVY FREEZING SPRAY IS EXPECTED ON LAKE SUPERIOR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HEAVY LAKE EFFECT SNOW SHOWERS WILL CONTINUE THURSDAY EAST OF
MUNISING...WITH SOME BLOWING AND DRIFTING SNOW NEAR THE SHORE. SEE
CURRENT WINTER WEATHER STATEMENTS FOR COMPLETE DETAILS.

FREEZING SPRAY IS EXPECTED ON LAKE SUPERIOR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SNOWFALL REPORTS ARE
GREATLY APPRECIATED.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE)

JKL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Ontonagon

When
January 28, 4:00 PM EST to January 29, 6:00 AM EST
Where
Ontonagon forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

Winter Storm, Luce

When
January 30, 5:00 PM EST to January 31, 7:00 AM EST
Where
Luce forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
46.368, -85.509 (the zone’s center; the record gives no point)

Winter Storm, Alger

When
January 30, 5:00 PM EST to January 31, 7:00 AM EST
Where
Alger forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5380482, 5380483, 5380484.